Utah, 2007

Flash Flood in Utah, September 5, 2007

September 5, 2007 · NWS GJT · 1 event in 1 county or zone

Heavy rainfall from strong thunderstorms in northeast Utah produced flash flooding in the Clay Basin area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rainfall from strong thunderstorms in northeast Utah produced flash flooding in the Clay Basin area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 5, 1:03 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Sep 5, 1:03 PM MST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
203 PM MDT WED SEP 5 2007

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
SEVERE WEATHER HAS ARRIVED ACROSS NORTHEAST UTAH AND NORTHWEST
COLORADO AS THE STRONG UPPER LEVEL LOW OVER THE GREAT BASIN NUDGES
SLOWLY EAST TOWARD WESTERN WYOMING. THIS IS SENDING IN COLDER AIR
ALOFT...STEEPENING LAPSE RATES AND STRENGTHENING PRESSURE GRADIENTS
OVER THE REGION. STRONG MID LEVEL SOUTHWEST FLOW NEAR 50KTS AND
RESULTING IN INCREASING SPEED SHEAR. AS THE LOW TRACKS EAST...
CONVECTIVE POTENTIAL WILL BE ON THE INCREASE...WITH SEVERE STORMS
LIKELY ACROSS PORTIONS OF NORTHEAST UTAH AND NORTHWEST COLORADO.
FAIRLY QUICK STORM MOTIONS EXPECTED...WITH MINI SUPERCELLS AND BOW
ECHOES POSSIBLE. LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH WILL
BE THE PRIMARY THREAT...ALTHOUGH LOCAL TERRAIN FEATURES MAY RESULT
IN SUFFICIENT SPEED AND DIRECTIONAL SHEAR TO SPIN UP AN ISOLATED
TORNADO.  THIS ACTIVITY WILL LINGER THROUGH MID-EVENING...WITH
STORM INTENSITY DIMINISHING SOMEWHAT AFTER 9 PM AS SFC TEMPS START
TO COOL.  HOWEVER...SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
MUCH OF THE NIGHT AS THE LOW TRANSITIONS SLOWLY THROUGH THE
REGION.

LINGERING SHOWERS EARLY THURSDAY WILL BE FOCUSED MAINLY ALONG THE
DIVIDE AND NORTH OF INTERSTATE 70...WITH DRIER MORE SUBSIDENT
CONDITIONS TAKING SHAPE BY LATE AFTERNOON. THIS WILL SUPPRESS
CONVECTIVE POTENTIAL BY LATE IN THE DAY AND HAVE BACKED POPS DOWN
EVEN FURTHER.  COOLER CONDITIONS EXPECTED OVER THE ENTIRE FORECAST
AREA BEHIND THIS ENERGETIC SYSTEM WITH ONLY A SLOW MODIFICATION OF
TEMPERATURES AS WE WORK INTO THE WEEKEND.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
GENERALLY WESTERLY AND FAIRLY DRY FLOW SHOWN THROUGH THE WEEKEND FOR
SLOWLY MODERATING TEMPS AND SLIGHT CHANCE OF MTN THUNDERSTORMS. HAVE
SEE A SMALL DISTURBANCE OR TWO MOVE OVERHEAD IN THE FLOW...BUT WITH
GFS SHOWING PRECIP WATER <=.50 INCH...DO NOT EXPECT MUCH ACTIVITY.

CHALLENGE REMAINS HOW WILL THE PATTERN OVER THE WRN U.S. DEVELOP
SUN-WED AS AN ERN PACIFIC RIDGE AMPLIFIES ALONG 140W. MAIN MODEL
DIFFERENCE IS IN HANDLING ENERGY DROPPING DOWN E SIDE OF BUILDING
RIDGE. GFS HAS BEEN ALTERNATING BETWEEN DEVELOPING A CLOSED LOW OVER
THE PAC NW AND NW GREAT BASIN SUN-MON...AND DROPPING AN OPEN WAVE
ACROSS OUR FORECAST AREA MON. ECMWF HAS KEPT IT AN OPEN WAVE
BUT SEEMS TO BE TRENDING FARTHER WEST WITH THE TRACK IN RESPONSE TO
SHARPENING OF THE RIDGE. CLOSED LOW SOLUTION FAVORED MORE SWLY FLOW
MON-WED THAT PULLED SOME SUB-TROPICAL MOISTURE INTO SW CO THAT
FAVORED THE SRN MTNS...BUT 12Z RUNS OF THE OPEN WAVE KEEP A DRIER
NWLY FLOW THAT WOULD FAVOR THE NRN MTNS. TEND TO PREFER THE OPEN
WAVE SOLUTION AT THE MOMENT...BUT WILL NOT MAKE ANY SIGNIFICANT
CHANGES TO THE ALREADY SLIGHT CHANCE POPS SUN-WED GIVEN LOW
CONFIDENCE.

&&

.AVIATION...
MVFR TO LOCAL IFR CONDITIONS EXPECTED THROUGH TONIGHT ASSOCIATED WITH
STRONG FAST MOVING THUNDERSTORMS ALONG AND AHEAD OF A COLD FRONT.
HEAVY RAIN...LARGE HAIL...AND DAMAGING WINDS IN EXCESS 55 MPH WILL
ACCOMPANY SOME OF THE STORMS. INCREASING SOUTHWEST GRADIENT FLOW WILL
LIKELY YIELD AREAS OF LOW LEVEL WIND SHEAR.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM...JDC
LONG TERM...JAD
AVIATION...JDC
Hazardous weather outlook, Sep 5, 12:02 PM MST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
102 PM MDT WED SEP 5 2007

COZ001>014-017>023-UTZ022>025-027>029-061200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
102 PM MDT WED SEP 5 2007

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM MDT FOR NORTHEAST
UTAH AND PART OF NORTHWEST COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
THROUGH EVENING...AHEAD OF COLD FRONT AND UPPER LEVEL LOW PRESSURE.
DAMAGING WINDS AND LARGE HAIL MAY ACCOMPANY SOME STORMS...ESPECIALLY
ACROSS NORTHEAST UTAH AND NORTHWEST COLORADO. HEAVY DOWNPOURS CAN
ALSO BE EXPECTED WITH THUNDERSTORMS...POTENTIALLY CAUSING LOCALIZED
FLOODING...AND ROCK OR MUD SLIDES IN STEEP TERRAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ON THURSDAY...
ESPECIALLY IN THE MORNING. THERE WILL BE A SLIGHT CHANCE OF
AFTERNOON THUNDERSTORMS EACH DAY FRIDAY THROUGH TUESDAY...MAINLY OVER
THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
EVENING. SPOTTERS ARE ENCOURAGED TO REPORT HAIL SIZE...STRONG
WINDS...RAINFALL AMOUNTS...ANY FLOODING...AND ANY WEATHER RELATED
PROPERTY DAMAGE TO THE NATIONAL WEATHER SERVICE OFFICE IN GRAND
JUNCTION.

JAD

In the hours before

Local storm report, Sep 5, 2:19 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
319 PM MDT WED SEP 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             CRAIG                   40.52N 107.55W
09/05/2007  E0.75 INCH       MOFFAT             CO   PUBLIC

&&

JDC

The radar

The Grand Junction radar (KGJX), 231 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Daggett

When
September 5, 3:00 PM MST to 5:00 PM MST
Where
Daggett County, 12 mi ENE of Dutch John to 10 mi ENE of Dutch John
Cause
Heavy Rain
Property damage
$2,000
Reported by
COOP Observer
Coordinates
40.996, -109.218

A flash flood with water at least five feet deep ran down an arroyo and across Browns Park Road, about three miles east of the intersection of Red Creek and Browns Park Road. There was some erosion damage to the road and a section of wood fence upstream was torn out and carried down to the road. Road crews repaired the road and cleared out debris from the culverts the next day.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48624.